Get access
Clinical & Experimental Allergy

A statement on cefazolin immediate hypersensitivity: data from a large database, and focus on the cross-reactivities

Authors

  • A. Pipet,

    Corresponding author
    1. Université de Nantes, Faculté de Médecine
    2. CHU Nantes, L'institut du thorax, Service de Pneumologie, Plate-Forme Transversale d'Allergologie
    • INSERM U 915, L'institut du thorax
    Search for more papers by this author
  • G. Veyrac,

    1. CHU Nantes, Service de Pharmacologie Clinique, Institut de Biologie, Nantes, France
    Search for more papers by this author
  • F. Wessel,

    1. INSERM U 915, L'institut du thorax
    2. Université de Nantes, Faculté de Médecine
    3. CHU Nantes, L'institut du thorax, Service de Pneumologie, Plate-Forme Transversale d'Allergologie
    Search for more papers by this author
  • P. Jolliet,

    1. CHU Nantes, Service de Pharmacologie Clinique, Institut de Biologie, Nantes, France
    Search for more papers by this author
  • A. Magnan,

    1. INSERM U 915, L'institut du thorax
    2. Université de Nantes, Faculté de Médecine
    3. CHU Nantes, L'institut du thorax, Service de Pneumologie, Plate-Forme Transversale d'Allergologie
    Search for more papers by this author
  • P. Demoly,

    1. Allergy Unit - Inserm U657– University Hospital of Montpellier, Département de Pneumologie et Addictologie, Hôpital Arnaud de Villeneuve, France
    Search for more papers by this author
  • P. J. Bousquet

    1. Allergy Unit - Inserm U657– University Hospital of Montpellier, Département de Pneumologie et Addictologie, Hôpital Arnaud de Villeneuve, France
    Search for more papers by this author

Correspondence:

Dr Anaïs Pipet, CHU Nantes, L'institut du thorax, Service de Pneumologie, Plate-Forme Transversale d'Allergologie, Nantes, F-44000 France. E-mail: anais.pipet@chu-nantes.fr

Summary

Background

More perioperative cefazolin use has resulted in an increased risk of cefazolin-associated reactions.

Objective

The aim of this article is to study immediate reactions to cefazolin and attempt to determine possible allergic cross-reactivity with other ß-lactams using data from the Drug Allergy and Hypersensitivity Database (DAHD).

Methods

All 25 cefazolin-associated reactions in the DAHD were reviewed. The cases identified were then investigated according to the European Network for Drug Allergy (ENDA) recommendations by skin testing and challenges.

Results

A total of 10 individuals with proven IgE-mediated cefazolin hypersensitivity were identified between January 1999 and July 2009. All the index reactions were compatible with an acute IgE-mediated process, six with anaphylaxis, two with systemic allergic reactions without hypotension, and two with urticaria/angioedema. Cefazolin skin tests were positive in seven individuals and cefazolin challenges were positive in three more individuals. In the eight cefazolin allergic patients who had challenges with other ß-lactams, there was no positive reaction noted.

Conclusion and Clinical Relevance

In this cohort of patients with IgE-mediated reactions to cefazolin, a majority tolerated amoxicillin and several patients tolerated other cephalosporins. This implies that the R1 side-chain may play an essential role in IgE-mediated reactions to cefazolin. No clear rule to predict cross-reactivity with other ß-lactams could be determined. More research on IgE-mediated hypersensitivity to cefazolin and other cephalosporins is needed.

Get access to the full text of this article

Ancillary